Economics at your fingertips  

Has ‘Too Big To Fail’ Been Solved? A Longitudinal Analysis of Major U.S. Banks

Satish Thosar () and Bradley Schwandt ()
Additional contact information
Satish Thosar: School of Business, University of Redlands, Redlands, CA 92373, USA
Bradley Schwandt: School of Business, University of Redlands, Redlands, CA 92373, USA

Journal of Risk and Financial Management, 2019, vol. 12, issue 1, 1-14

Abstract: In the wake of the global financial crisis that erupted in 2008, there has been extensive commentary and regulatory focus on the ‘Too Big to Fail’ issue. In this paper, we survey the proposed solutions and regulatory initiatives that have been undertaken. We conduct a longitudinal analysis of major U.S. banks in four discrete time periods: pre-crisis (2005–2007), crisis (2008–2010), post-crisis (2011–2013) and normalcy (2014–2016). We find that risk metrics such as leverage and volatility which spiked during the crisis have reverted to pre-crisis levels and there has been improvement in the proportion of equity capital available to cushion against asset value deterioration. However, banks have grown in size and it does not appear as if their business models have been redirected toward more traditional lending activities. We believe that it is premature to conclude that ‘Too Big to Fail” has been solved, but macro-prudential regulation is now much more effective and, consequently, banks are on a considerably sounder footing since the depths of the crisis.

Keywords: financial crisis; financial regulation; too big to fail; systemic risk (search for similar items in EconPapers)
JEL-codes: C E F2 F3 G (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) (application/pdf) (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of Risk and Financial Management is currently edited by Prof. Dr. Michael McAleer

More articles in Journal of Risk and Financial Management from MDPI, Open Access Journal
Bibliographic data for series maintained by XML Conversion Team ().

Page updated 2019-03-02
Handle: RePEc:gam:jjrfmx:v:12:y:2019:i:1:p:24-:d:202763